Effexor withdrawal UPDATE

Discussion in 'General Parenting' started by saving grace, Jan 9, 2008.

  1. saving grace

    saving grace New Member

    difficult child has not taken the Effexor for 3 doses, for the past 2 days he has been miserable, today he is almost unbearable. He said he feels dizzy and his head feels weird (brain zaps) he feels very fatigued. What do I do? We are not planning on starting another AD right away but I did read that sometimes taking another AD that has a longer 1/2 life will help with the symptoms, taking it once or twice a week might help and it would be easier to stop taking?? I feel so bad for him.
    Does anyone have an idea of how long after his last dose will the symptoms subside? His doctor has just said a "few days"

    Grace
     
  2. smallworld

    smallworld Moderator

    Grace, a couple of summers ago, my daughter had to discontinue Paxil because it was causing strange episodes of disinhibition and agression. Paxil and Effexor are known to be the ADs that cause the worst withdrawal symptoms. My daughter experienced flu-like symptoms -- headache, dizziness, nausea and diarrhea -- for two weeks. We gave her a lot of Motrin and Dramamine and let her rest. She, too, was miserable, but we knew we had to get her off Paxil. After the two weeks, she was absolutely fine.

    I don't know if the Effexor withdrawal timeframe will be the same as Paxil's. If you're concerned about your son's symptoms, you should definitely check in with his psychiatrist.
     
  3. Sara PA

    Sara PA New Member

    Cut the pills in half and take a half dose for a number of days.

    The doctor is in denial or uninformed. For some people, the brain zaps last for months.
     
  4. saving grace

    saving grace New Member

    Oh My Gosh! dont tell me that... My son is an addict, the fix for all his aches is drugs, he could never deal with it.
    The pills are capsules, I cant cut them.
    What if she starts him on another AD like zoloft or Wellbutrin while he weans from this then in a few weeks or a month stops that? I read that could work?

    Grace
     
  5. Lulu

    Lulu New Member

    Just putting in my experience quickly--I had a terrible time going off of Effexor a few years back. My vision lagged, I felt like I was levitating, and I had awful, vivid dreams. I also was not myself by any stretch of the imagination. My psychiatrist WAS weaning me off, but after about three weeks it was still so bad that she put me on a tiny dose of Prozac for about two weeks to go with the last tiny doses of Effexor. Could you ask the doctor about that?

    I don't know if that regimen helped or not but eventually it was out of my system. I had a similar problem going off of Celexa (different psychiatrist). From my experiences, I can say that psychiatrists have NO IDEA about the effects of going off these drugs, and every patient is so different.

    Good luck.
     
  6. Momslittleangels

    Momslittleangels New Member

    Grace - I hope your son is feeling a little bit better today. Fortunately, I never took Paxil or Effexor, but I did take Celexa for awhile and I had a tough time with the withdrawals of that one. The doctor put me on some other AD (I think it was Serzone) and I turned into an insane person within 48 hours - - crawled up on the couch and crying and rocking. It was horrible, until he put me on Prozac. It has been the BEST thing (for me anyway). I have gone off of it before and didn't have any physiological problems coming off of it - - although I did get cranky, so I went back on it. I guess I am a Prozac girl for life, but there are certainly AD's out there that don't have such tough withdrawal symptoms.

    I hope he continues to feel better and perhaps your psychiatrist will go ahead and give him something else in the meantime, to bridge the gap and help him get through this.
     
  7. TerryJ2

    TerryJ2 Well-Known Member

    So sorry.

    You can get a scrip for them in tablet form and then cut them in half.

    Best of luck. Poor kid.
     
  8. Hound dog

    Hound dog Nana's are Beautiful

    Poor kid. I truely empathize. I had an awful withdrawl from effexor.

    Hugs
     
Loading...